Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 259, NWS Wilmington, OH

August 1, 2003Mercer County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 1, 2003, 10:54 PM EDT for Mercer County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 10:54 PM EDT (02:54 UTC)
Expired
Aug 1, 2003, 11:45 PM EDT
In force
51 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 122 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

311 
WUUS51 KILN 020254
SVRILN
OHC107-020345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1053 PM EDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN OHIO...

* UNTIL 1145 PM EDT...

* AT 1053 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF CELINA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CELINA...
  COLDWATER...
  MONTEZUMA...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4074 8481 4074 8444 4036 8443 4035 8482
          4050 8481

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 10:00 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 1, 10:00 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 PM EDT FRI AUG 1 2003

MOIST SOUTHWEST FLOW PERSISTS ALOFT.  SHORT WAVE OVER ILLINOIS IS
ENHANCING CONVECTION THAT IS MAINLY OVER NORTHERN INDIANA AND
NORTHWEST OHIO.  WIDELY SCATTERED TSRA ARE TRAILING THE MAIN
ACTIVITY INTO CENTRAL AND SOUTHERN INDIANA.

WITH ACTIVITY NOT YET AFFECTING MOST OF OUR AREA...CHANCE POPS STILL
LOOK GOOD FOR TONIGHT.  REST OF FORECAST IS STILL HOLDING UP WELL SO
NO UPDATE IS NEEDED AT THIS POINT.

.ILN...NONE.

CONIGLIO
Hazardous weather outlook, Aug 1, 5:30 AM EDT, 17 hours 24 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP...MAINLY THIS AFTERNOON.
IT WILL BE POSSIBLE FOR AN ISOLATED STORM TO PRODUCE STRONG WINDS
AND HAIL ESPECIALLY IN THE WESTERN PART OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 1, 7:42 PM EDT, 3 hours 12 minutes before
OHZ034-020030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
742 PM EDT FRI AUG 1 2003

...A SEVERE THUNDERSTORM IS APPROACHING MERCER COUNTY...

A SEVERE THUNDERSTORM NORTH OF MUNCIE WAS PRODUCING LARGE
HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN.  THIS STORM WILL REACH
MERCER COUNTY BY 830 PM. KEEP TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA SOURCES FOR ANY WARNINGS THAT MAY BE ISSUED.

CONIGLIO
Local storm report, Aug 1, 8:50 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0850 PM EDT FRI AUG 01 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    ROCKFORD                  OH   0.75 IN HAIL
08/01/03   MERCER

BC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:12 PM EDTSevere Thunderstorm WarningILNMercer63 min
Aug 1, 9:53 PM EDTSevere Thunderstorm WarningILNMercer52 min
Aug 1, 11:02 PM EDTTornado WarningILNAuglaize, Mercer43 min
Aug 1, 11:34 PM EDTSevere Thunderstorm WarningILNShelby41 min
Aug 1, 11:44 PM EDTSevere Thunderstorm WarningILNAuglaize46 min
Aug 2, 12:28 AM EDTSevere Thunderstorm WarningILNShelby32 min
Aug 2, 12:39 AM EDTSevere Thunderstorm WarningILNDarke, Preble51 min
Aug 2, 1:08 AM EDTSevere Thunderstorm WarningILNMiami22 min
Aug 2, 1:18 AM EDTSevere Thunderstorm WarningILNChampaign, Clark57 min
Aug 2, 1:26 AM EDTSevere Thunderstorm WarningILNLogan34 min
Aug 2, 1:46 AM EDTSevere Thunderstorm WarningILNUnion59 min
Aug 2, 5:51 AM EDTFlash Flood WarningILNClermont, Hamilton114 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.